Review of methemoglobinemia neither clear nor current

October 26, 2011, 8:08 pm

Methemoglobin

★★½☆☆

Methemoglobinemia: Pathogenesis, Diagnosis, and Management. South Med J November 2011;104:757-761.

Abstract

It’s hard to figure out what the editors of Southern Medical Journal thought the point of publishing this review article was.  It is not up-to-date — no mention that methylene blue can be associated with serotonin syndrome — and it is not particularly clear in it’s discussion of pathophysiology.

In addition, I find some of the authors’ facts and recommendations unjustified. They list (without reference) acetaminophen (APAP) as a cause of acquired methemoglobinemia. I am not aware of any human cases in which APAP was even a probably cause of this condition. Certainly, even if this occurs, it is so exceedingly rare that it deserves a citation.

The authors state: “Patients prescribed medications known to induce methemoglobinemia, such as dapsone, should undergo G6PD testing”. Really?? Should everyone who is prescribed benzocaine, nitroglycerin, or Bactrim get tested? If not everyone, who?

Unfortunately, this review does not show evidence of complete and thoughtful analysis of existing literature.  The reader is better off consulting a good textbook chapter on the topic.

To read my February 2011 Emergency Medicine News column on methylene blue, click here.

 

3 Comments:

  1. nmenke Says:

    We saw a case of a massive APAP OD (level ~1180 mcg/mL) last month that had a methemoglobin level of 8.8%. I cannot say whether it was a direct effect of the APAP or secondary to her being critically ill.

  2. Dr Sanaei-Zadeh Says:

    1: MacLean D, Robertson PG, Bain S. Methaemoglobinaemia and paracetamol. Br Med
    J. 1968 Nov 9;4(5627):390. PubMed PMID: 5683591; PubMed Central PMCID:
    PMC1912613.
    2: 1: Nash SL, Oehme FW. A review of acetaminophen’s effect on methemoglobin,
    glutathione, and some related enzymes. Vet Hum Toxicol. 1984 Apr;26(2):123-32.
    Review. PubMed PMID: 6375108.
    3-1: Kobayashi T, Kawabata M, Tanaka S, Maehara M, Mishima A, Murase T.
    Methemoglobinemia induced by combined use of sodium nitrate and acetoaminophen.
    Intern Med. 2000 Oct;39(10):860. PubMed PMID: 11030216.
    Dear friend
    The abovementioned articles are for you regarding acetaminophen-induced methemoglobinemia!!!!

  3. Leon Says:

    nmenke:

    Certainly critical illness including sepsis and possibly severe acetaminoiphen toxicity can produce oxidant stress and some degree of methemoglobinemia. Were other possible caused ruled out?

    Dr. Sanaei-Zadeh:

    Thank you for sending the three citations. I have looked them over, and stand by my contention that there is no convincing evidence acetaminophen alone causes clinical methemoglobinemia.

    Maclean et al is a short letter to the BMJ describing a 20-yo postpartum woman who developed methemoglobinemia after being exposed to acetaminophen, pethidine, nalorphine, and butobarbitone. It is not clear from the letter if or how other possible causes were ruled-out, and the patient was not rechallenged. Although the other drugs she was taking have not been associated with methemoglobinemia, there is certainly not enough information in the report to establish causation.

    Kobayashi et al describes a patient who developed methemoglobinemia after ingesting not only acetaminophen but also sodium nitrate, a well-known cause of the condition. Again, it is not at all clear what role — if any — acetaminophen played.

    I was not able to access Nash et al on line, but by the title it does not sound like it is a clinical paper.